Kansas, 2009

Strong Wind in Kansas, January 9, 2009

January 9, 2009 · NWS DDC · 3 events in 3 counties and zones

Strong low pressure and it's associated cold front swept across the area producing strong winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong low pressure and it's associated cold front swept across the area producing strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 9, 2:31 AM CST, 12 hours 4 minutes earlier.

Area forecast discussion, Jan 9, 2:31 AM CST, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
231 AM CST FRI JAN 9 2009

.DISCUSSION...

DAYS 1-2...

WINDS AND TEMPS TODAY WITH THE FRONTAL PASSAGE WILL BE THE MAIN
FORECAST CONCERN.

WV LOOP AND THE 00Z UPPER AIR OBS SHOW THE NEXT SIGNIFICANT TROUGH
ON ITS WAY INTO THE GREAT BASIN WITH 120 TO 140 M HEIGHT FALLS.
THIS SYSTEM SHOULD MOVE SOUTHEASTWARD INTO THE CENTRAL ROCKIES AND
PLAINS BY LATE TODAY. THIS WILL HELP PUSH THE SFC LOW CURRENTLY
CENTERED OVER SW SD SOUTHEASTWARD THIS AFTERNOON. A DECENT COLD
FRONT SHOULD MOVE DOWN WITH IT, WITH WINDS SHIFTING TO THE NORTH
ACROSS MOST OF THE CWA BY 18Z. THE NAM AND THE RUC BOTH PICK UP
WINDS AROUND 18-21Z THIS AFTERNOON. WITH THE 850MB TROUGH AXIS
OVER WESTERN KS FOR MUCH OF THE DAY, IT SEEMS THAT WINDS JUST OFF
THE DECK WILL BE AROUND 40KTS DURING THE PERIOD OF PEAK MOMENTUM
TRANSFER. ON THE OTHER HAND, THE GRADIENT LOOKS PRETTY TIGHT
BEHIND THE FRONT, AND WE TEND TO BLOW AT THE DROP OF A HAT ANYWAY.
IT WILL BE MARGINAL, BUT AFTER COORDINATION WITH SURROUNDING
OFFICES WILL GO AHEAD WITH A WIND ADVISORY FROM 18 TO 00Z THIS
AFTERNOON FOR ALL BUT OUR FAR SOUTHEAST AND FAR SOUTHWEST.

AS FOR TEMPERATURES, IT LOOKS LIKE WE WILL GET A NON-TYPICAL
TEMPERATURE PATTERN TODAY WITH THE FRONT COMING DOWN. MODELS ARE
STILL IN PRETTY GOOD AGREEMENT WITH THE BEST COLD AIR ADVECTION
HOLDING OFF UNTIL LATER IN THE DAY. THINK THAT EVEN THE NORTHERN
COUNTIES WILL GET TO AROUND 50 EARLY TODAY BEFORE STARTING TO DROP
OFF IN THE LATE AFTERNOON. THE SOUTHEASTERN COUNTIES COULD GET TO
NEAR 60, AND MADE ONLY MINOR TWEAKS TO THE GRIDS WE HAVE GOING.
WILL TRY AND REFLECT A LATE AFTERNOON DROP OFF IN OUR NORTHWEST AS
THE STRONGER CAA KICKS IN. SOME DECENT CLOUDS SHOULD MOVE IN
BEHIND THE FRONT, AND THIS ALONG WITH NORTHERLY WINDS KEEPING
THINGS MIXED WILL HELP LOWS TONIGHT TO STAY IN THE UPPER TEENS TO
LOW 20S.

BY SATURDAY, NORTHWESTERLY FLOW ALOFT SETS IN BEHIND THE SHORTWAVE
TROUGH, WITH THE SFC HIGH REMAINING IN PLACE OVER THE ROCKIES AND
CENTRAL PLAINS. 850MB TEMPS WILL STILL BE FAIRLY COLD,
PARTICULARLY IN THE EAST. EVEN WITH CLEARING SKIES AND PLENTY OF
MIXING, HIGHS WILL STILL BE MAINLY IN THE 40S. WEAK SFC LOW
PRESSURE OVER THE NORTHERN PLAINS WILL BRING SOME DOWNSLOPING
WINDS ON SATURDAY NIGHT. THUS, BUMPED LOWS A BIT INTO THE LOWER
20S DESPITE PRETTY LOW DEWPOINTS.

DAYS 3-7...

THE 00Z GFS AND ECMWF MODELS ARE SHOWING A COLD FRONT PLUNGING SOUTH
ACROSS THE CENTRAL PLAINS BY EARLY WEDNESDAY ON THE NOSE OF ARCTIC
HIGH PRESSURE. STILL SOME QUESTION AS TO HOW FAR WEST THE IMPACT OF
THIS ARCTIC HIGH PRESSURE WILL BE FELT AND FOR HOW LONG GIVEN THE
NORTHWESTERLY COMPONENT TO THE MID LEVEL FLOW.  THE 00Z GFS
ENSEMBLES ARE SPLIT BETWEEN A SHALLOW AND MORE MERIDIONAL PATTERN IN
THE UPPER WIND CONTOURS AROUND MIDWEEK.  THE OPERATIONAL GFS HAS
LINED UP WITH THE MORE SHALLOW SOLUTION. WITH THE POTENTIAL FOR A
MORE MERIDIONAL PATTERN DECIDED TO TRIM BACK HIGH TEMPERATURES A
BIT ON WEDNESDAY WHICH IS STILL IN LINE WITH SURROUNDING OFFICES.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE AT ALL THE TAF SITES THROUGH THIS
FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  19  46  22 /  10  10   0   0
GCK  52  18  47  21 /  10  10   0   0
EHA  51  24  48  22 /  10  10   0   0
LBL  56  21  46  21 /  10  10   0   0
HYS  51  18  43  21 /  10  10   0   0
P28  59  22  45  22 /  10  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5 PM
MST/ THIS AFTERNOON FOR KSZ030-031-043>046-061>066-075>080-
085>088.

&&

FN26/02/02
Hazardous weather outlook, Jan 9, 4:48 AM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
448 AM CST FRI JAN 9 2009

KSZ030-031-043>046-061>066-074>081-084>090-101100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
448 AM CST FRI JAN 9 2009 /348 AM MST FRI JAN 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING THROUGH WILL BRING STRONG NORTHERLY WINDS THIS
AFTERNOON. SPEEDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH
GUSTS TO 45 MPH. A WIND ADVISORY IS IN EFFECT FROM NOON TO 6 PM
FOR PORTIONS OF THE FORECAST AREA.  DRIVERS OF HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

ALONG WITH THE WIND...RELATIVE HUMIDITIES COULD DROP BELOW 30
PERCENT AT TIMES THIS AFTERNOON...MAINLY SOUTH OF HIGHWAY 400.
FIRES COULD QUICKLY GO OUT OF CONTROL...AND OUTDOOR BURNING IS NOT
RECOMMENDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH SOMETIME DURING
THE MIDDLE OF NEXT WEEK. THERE ARE STILL DIFFERENCES IN THE
DETAILS...BUT WELL BELOW NORMAL TEMPERATURES COULD BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Seward

When
January 9, 2:35 PM CST
Where
Seward forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Strong Wind, Finney

When
January 9, 2:59 PM CST
Where
Finney forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Strong Wind, Ford

When
January 9, 3:52 PM CST
Where
Ford forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152641, 152642, 152640.